An adult case of Reye syndrome induced by diclofenac sodium, and recovered by plasma exchange

Yasumasa Ohyagi, Hiro O. Yamaguchi, Yo Ichi Ito, Manabu Nishimura, Naoki Fujii

    Research output: Contribution to journalArticle

    2 Citations (Scopus)

    Abstract

    Reye syndrome (RS) is an acute encephalopathy in childhood, and is very rare in adulthood. Here we report a 21-year-old woman with RS. Because of her dysmenorrhea; she took 3 tablets of diclofenac sodium (25 mg) per day in 3 devided doses for two days. Two days after the last intake of the medicine, she developed high fever, nausea, vomiting, and disturbance of consciousness with delirium, i.e., acute encephalopathy. She did not have seizure, hemiplegia, or other focal neurological manifestations. The serum GOT level was normal at onset, but in 12 hours dramatically increased up to 8,632 IU/L. The serum bilirubin level was normal. The cerebrospinal fluid revealed normal cell count, and protein. Although the liver biopsy was not performed because of thrombocytopenia, we diagnosed her as an adult case of RS according to the clinical criteria of the Center for Disease Control. In addition to treatment for the brain edema, plasma exchange was performed once to treat the encephalopathy at the onset. The next day, her consciousness level and serum GOT level markedly improved. She completely recovered from acute encephalopathy in a week after her admission. In conclusion, diclofenac sodium, as well as aspirin, should be considered as a possible causal agent for RS, and early plasma exchange may be beneficial.

    Original languageEnglish
    Pages (from-to)311-313
    Number of pages3
    JournalClinical Neurology
    Volume38
    Issue number4
    Publication statusPublished - Apr 1 1998

      Fingerprint

    All Science Journal Classification (ASJC) codes

    • Clinical Neurology

    Cite this

    Ohyagi, Y., Yamaguchi, H. O., Ito, Y. I., Nishimura, M., & Fujii, N. (1998). An adult case of Reye syndrome induced by diclofenac sodium, and recovered by plasma exchange. Clinical Neurology, 38(4), 311-313.